EFFECT of TSH on CONVERSION of T4 to T3
This blog post is really relevant to many thyroid patients who are trying to feel healthier by adding T3 medication to their T4 or NDT medication.
It also applies to those who simply begin any thyroid hormone treatment or make an increase in the dosage of it.
Why do so many thyroid patients feel slightly better for a few days or a week after an increase in thyroid medication and then feel just as bad as they did before?
The answer to this question is often linked to the effect of TSH on the conversion of FT4 to FT3. The same response is also common when thyroid patients add some T3 medication alongside their T4 medication.
The tissues in our body produce deiodinase enzymes that are critical in the conversion of FT4 to FT3. However, what most patients and doctors do not know is that these tissues also use TSH as a factor in the level of deiodinase enzymes that are being produced. Researchers call this 'upregulation' or 'downregulation' of the deiodinases. Thus TSH is a very critical factor in what the conversion rate of FT4 to FT3 actually is.
So, for example, more FT4 to FT3 will be converted if TSH is high, and less FT4 to FT3 is converted when TSH is lower. So, our conversion ratio of FT4 to FT3 is dependent on TSH.
I mention this research in my first book 'Recovering with T3' and have used the understanding for many years when supporting thyroid patients.
The implications of this research fits very well with observed response to increases of T4 medication in those patients that are not responding well to it.
Basically, after an increase in T4 medication, the effect will usually be that the mean level of TSH over 24 hours will tend to be lower. This effect may take several days to occur after an increase and it may only be small but it should occur if the pituitary of the patient is responding normally. Until this change in TSH occurs the patient will have more FT4 now as a result of the increase in T4 medication and this should produce more FT3 and an improvement in well being. However, the lowering of TSH that inevitably occurs will tend to induce a reduction in the rate of conversion of FT4 to FT3. Consequently, after a few days or a week or so of feeling better the poor patient is right back where they started and feeling poorly again. Do you recognise that pattern?
This entire thesis does not apply to those patients that respond well to T4 medication, as these patients convert FT4 very well and can cope well with FT4 in their bodies.
However, for those that do not do well with T4 medication this should go a long way to explain this phenomenon.
The same thing occurs when a little T3 medication is added alongside T4 medication.
When a thyroid patient begins to add T3 to T4 medication, the first thing that happens is that free T3 levels increase. Lo and behold! FT3 levels rise and the thyroid patient feels better! This is not a surprise. This improvement can last for 3 days, 5 days or even a couple of weeks. It rarely LASTS beyond this. Thyroid patients often expect the improvement they feel when they add T3 to their T4 medication to LAST. It is a top up of T3 after all ...... why shouldn't it last?
Well, the reason it never lasts is due to the control system that is in place. This control system is in place to make us feel well ..... but only when our thyroid gland and our thyroid hormones worked well in the past when we were younger and healthier.
The lowering of TSH that comes with the increase in FT3 level, lowers the conversion rate of FT4 to FT3. Consequently, for those patients who rely on some T4 medication (or some natural thyroid medication or some T4 from their own thyroid gland), adding T3 medication can create an initial great result, which is then followed after some time by lower conversion of FT4 to FT3. The net result is often a good improvement of symptoms followed by FT3 dropping to a level that is just as low as it was to begin with. You add T3 hormone and FT3 increases, and then later you are then back to where you started. Is this a familiar pattern?
This is a hugely frequent occurrence. It seems to occur in the majority of cases of thyroid patients who add some T3 medication to their existing T4 medication.
I am often surprised at how few patients and doctors appear to be aware of this mechanism. It is critical to be aware of and can make all the difference in getting thyroid hormone dosage correct for the person.
Excluding other common problems may be helpful. Running the full iron panel is a good idea. Having the cortisol saliva test and 8:00am morning cortisol blood test. Testing other nutrients that might be low like B12, vitamin D etc.
However, if adding some T3, results in a clear improvement that then disappears then one has to suspect the above mechanism is operating.
In this case, do not get disheartened. You already have your clue that you need higher FT3!
Try slowly increasing the T3 content of thyroid medication using 2-4 divided doses can frequently resolve the problems. The T3 content may sometimes be T3 or NDT (depending on which is most appropriate).
When TSH is fully suppressed the mechanism ceases to operate (TSH cannot get lower) and further additions of T3 begin to actually add FT3.
Note: research has now shown that a suppressed TSH when on thyroid treatment is acceptable. It does not mean the person is hyperthyroid or thyrotoxic. A suppressed TSH in a thyroid patient under treatment with thyroid medication is an entirely different situation to a patient who is not on thyroid medication. My latest book 'The Thyroid Patient's Manual' covers both the mechanism described here and the research explaining that a suppressed TSH is Ok on thyroid medication
Sometimes the rT3 level of the patient is too high, and reductions of T4 are needed. It is a balancing act, but being aware of how the system works is critical.Being aware of how the mechanism works is a real help when trying to add T3 to T4 meds.
Knowledge is power... in this case it helps to set expectations, and helps patients and doctors to understand the response and what the next steps might be.
As ever I hope this information may be of some help.
(Updated in February 2019)